With cedram.org   version française
Search for an article
Table of contents for this volume | Next article
Clément Cancès; Moustafa Ibrahim; Mazen Saad
Positive nonlinear CVFE scheme for degenerate anisotropic Keller-Segel system
SMAI-Journal of computational mathematics, 3 (2017), p. 1-28, doi: 10.5802/smai-jcm.18
Article PDF
Class. Math.: 65N08, 65N30
Keywords: Finite Volume, Finite Element, Degenerate Problem, Godunov Scheme, Maximum Principle


In this paper, a nonlinear control volume finite element (CVFE) scheme for a degenerate Keller–Segel model with anisotropic and heterogeneous diffusion tensors is proposed and analyzed. In this scheme, degrees of freedom are assigned to vertices of a primal triangular mesh, as in finite element methods. The diffusion term which involves an anisotropic and heterogeneous tensor is discretized on a dual mesh (Donald mesh) using the diffusion fluxes provided by the conforming finite element reconstruction on the primal mesh. The other terms are discretized using a nonclassical upwind finite volume scheme on the dual mesh. The scheme ensures the validity of the discrete maximum principle without any restriction on the transmissibility coefficients. The convergence of the scheme is proved under very general assumptions. Finally, some numerical experiments are carried out to prove the ability of the scheme to tackle degenerate anisotropic and heterogeneous diffusion problems over general meshes.


[1] M. Afif & B. Amaziane, “Convergence of finite volume schemes for a degenerate convection–diffusion equation arising in flow in porous media”, Computer methods in applied mechanics and engineering 191 (2002) no. 46, p. 5265-5286 Article
[2] A. Agouzal, J. Baranger, J-F Maitre & F. Oudin, “Connection between finite volume and mixed finite element methods for a diffusion problem with nonconstant coefficients. Application to a convection diffusion problem”, EAST WEST J NUMER MATH 3 (1995) no. 4, p. 237-254  MR 1368328
[3] H. W. Alt & S. Luckhaus, “Quasilinear elliptic-parabolic differential equations”, Math. Z. 183 (1983) no. 3, p. 311-341 Article
[4] B. Andreianov, M. Bendahmane & M. Saad, “Finite volume methods for degenerate chemotaxis model”, Journal of computational and applied mathematics 235 (2011) no. 14, p. 4015-4031 Article
[5] B. Andreianov, C. Cancès & A. Moussa, “A nonlinear time compactness result and applications to discretization of degenerate parabolic-elliptic PDEs”, https://hal.archives-ouvertes.fr/hal-01142499/document, 2015
[6] K. Brenner & R. Masson, “Convergence of a vertex centered discretization of two-phase Darcy flows on general meshes”, International Journal of Finite Volume 10 (2013), p. 1-37
[7] Zhiqiang Cai, “On the finite volume element method”, Numerische Mathematik 58 (1990) no. 1, p. 713-735 Article
[8] C. Cancès & C. Guichard, “Entropy-diminishing CVFE scheme for solving anisotropic degenerate diffusion equations”, Finite Volumes for Complex Applications VII-Methods and Theoretical Aspects (2014), p. 187-196 Article
[9] C. Cancès & C. Guichard, “Convergence of a nonlinear entropy diminishing control volume finite element scheme for solving anisotropic degenerate parabolic equations”, Math. Comp. 85 (2016) no. 298, p. 549-580 Article
[10] C. Cancès & C. Guichard, “Numerical Analysis of a Robust Free Energy Diminishing Finite Volume Scheme for Parabolic Equations with Gradient Structure”, Found. Comput. Math. (2016), p. 1-60 Article
[11] Cathala M. Cancès C. & Le Potier C., “Monotone corrections for generic cell-centered Finite Volume approximations of anisotropic diffusion equations”, Numerische Mathematik 3 (2013), p. 387-417 Article
[12] G. Chamoun, M. Saad & R. Talhouk, “Monotone combined edge finite volume–finite element scheme for Anisotropic Keller–Segel model”, Numerical Methods for Partial Differential Equations 30 (2014) no. 3, p. 1030-1065 Article
[13] G. Chavent, J. Jaffré & JE Roberts, “Mixed-hybrid finite elements and cell-centred finite volumes for two-phase flow in porous media”, Mathematical Modelling of Flow Through Porous Media (1995), p. 100-114
[14] Y. Coudière, J-P. Vila & P. Villedieu, “Convergence rate of a finite volume scheme for a two dimensional convection-diffusion problem”, ESAIM: Mathematical Modelling and Numerical Analysis 33 (1999) no. 03, p. 493-516 Article
[15] J. Droniou, “Finite volume schemes for diffusion equations: introduction to and review of modern methods”, Mathematical Models and Methods in Applied Sciences 24 (2014) no. 08, p. 1575-1619 Article
[16] J. Droniou & R. Eymard, “Uniform-in-time convergence of numerical methods for non-linear degenerate parabolic equations”, Numer. Math. 132 (2016) no. 4, p. 721-766 Article
[17] J. Droniou, R. Eymard, T. Gallouët, C. Guichard & R. Herbin, “The gradient discretisation method ”, https://hal.archives-ouvertes.fr/hal-01382358, 2016
[18] J. Droniou, R. Eymard, T. Gallouët & R. Herbin, “Gradient schemes: a generic framework for the discretisation of linear, nonlinear and nonlocal elliptic and parabolic equations”, Mathematical Models and Methods in Applied Sciences 23 (2013) no. 13, p. 2395-2432 Article
[19] R. Eymard, T. Gallouët, M. Ghilani & R. Herbin, “Error estimates for the approximate solutions of a nonlinear hyperbolic equation given by finite volume schemes”, IMA J. Numer. Anal. 18 (1998) no. 4, p. 563-594 Article
[20] R. Eymard, T. Gallouët & A. Herbin, “Convergence of a finite volume scheme for nonlinear degenerate parabolic equations”, Numerische Mathematik 92 (2002) no. 1, p. 41-82 Article
[21] R. Eymard, T. Gallouët & R. Herbin, “Finite volume methods”, Handbook of numerical analysis 7 (2000), p. 713-1018
[22] R. Eymard, T. Gallouët & R. Herbin, “Discretization of heterogeneous and anisotropic diffusion problems on general nonconforming meshes SUSHI: a scheme using stabilization and hybrid interfaces”, IMA Journal of Numerical Analysis 30 (2010) no. 4, p. 1009-1043 Article
[23] T. Gallouët, Some discrete functional analysis tools, in C. Cancès, P. Omnes, ed., Finite Volumes for Complex Applications VIII, Proceedings in Mathematics and Statistics, Springer, 2017
[24] E. Godlewski & P.A. Raviart, Hyperbolic systems of conservation laws, Mathematics and Applications 3–4, Ellipses, Paris, 1991
[25] M. Ibrahim & M. Saad, “On the efficacy of a control volume finite element method for the capture of patterns for a volume-filling chemotaxis model”, Computers & Mathematics with Applications 68 (2014) no. 9, p. 1032 -1051 Article
[26] E. F. Keller & L. A. Segel, “Initiation of slime mold aggregation viewed as an instability”, Journal of Theoretical Biology 26 (1970) no. 3, p. 399-415 Article
[27] E. F. Keller & L. A. Segel, “Model for chemotaxis”, Journal of Theoretical Biology 30 (1971) no. 2, p. 225-234 Article
[28] R.J LeVeque, Nonlinear conservation laws and finite volume methods, Computational methods for astrophysical fluid flow, Springer, 1998, p. 1–159